Alert archive / Alabama / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 104, NWS Birmingham, AL

July 2, 2014Chilton County, Coosa County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jul 2, 2014, 6:33 PM CDT for Chilton County, Coosa County, Alabama. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2014, 6:33 PM CDT (23:33 UTC)
Expired
Jul 2, 2014, 7:15 PM CDT
In force
42 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

Counties Chilton County, AL, Coosa County, AL

The radar

The Birmingham radar (KBMX), 30 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 11.6 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2014-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 697 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2014-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
697 J/kg
Mixed-layer CIN
-198 J/kg
Mixed-layer LCL
1414 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

580 
WUUS54 KBMX 022333
SVRBMX
ALC021-037-030015-
/O.NEW.KBMX.SV.W.0104.140702T2333Z-140703T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
633 PM CDT WED JUL 2 2014

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN CHILTON COUNTY IN ALABAMA...
  SOUTHWESTERN COOSA COUNTY IN EAST CENTRAL ALABAMA...

* UNTIL 715 PM CDT

* AT 633 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR LAY LAKE
  DAM...OR 8 MILES NORTHEAST OF CLANTON...AND MOVING SOUTH AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CLANTON...GAP OF THE MOUNTAIN...DOLLAR...HIGGINS FERRY PARK...
  VERBENA...I 65 REST AREA...LOMAX AND COOPER.

THIS INCLUDES...
INTERSTATE 65 EXIT NUMBERS 200 THROUGH 219...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN BIRMINGHAM.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758 OR TWEET YOUR REPORT USING HASHTAG ALWX

LAT...LON 3300 8670 3304 8658 3302 8656 3302 8652
      3305 8652 3306 8650 3276 8634 3271 8663
TIME...MOT...LOC 2333Z 342DEG 9KT 3295 8657

$$

75
1 follow-up statement
758 
WWUS54 KBMX 030009 RRA
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
709 PM CDT WED JUL 2 2014

ALC021-037-030020-
/O.EXP.KBMX.SV.W.0104.000000T0000Z-140703T0015Z/
CHILTON AL-COOSA AL-
709 PM CDT WED JUL 2 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN COOSA AND EASTERN
CHILTON COUNTIES WILL EXPIRE AT 715 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN BIRMINGHAM.

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3300 8670 3304 8658 3302 8656 3302 8652
      3305 8652 3306 8650 3276 8634 3271 8663
TIME...MOT...LOC 0010Z 342DEG 9KT 3286 8654

$$

75

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 6:25 PM CDT, 8 minutes earlier.

Area forecast discussion, Jul 2, 6:25 PM CDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
625 PM CDT WED JUL 2 2014

.UPDATE...
FOR 00Z AVIATION.

&&

.DISCUSSION...

UPDATED THE TONIGHT PORTION OF THE FORECAST TO INCREASE
POPS...ESPECIALLY IN THE WEST. CONVECTION IN MS HAS CONSOLIDATED
INTO A BIG ARCING OUTFLOW WITH A HEAD OF STEAM GOING. WITH SEVERAL
MORE WARM HOURS TO GO BEFORE CONDITIONS START TO APPRECIABLY
STABILIZE...I THINK THERE IS A GOOD CHANCE THAT THE MS CONVECTION
GETS AT LEAST AS FAR EAST AS FAYETTE AND TUSCALOOSA...IF NOT ALL
THE WAY TO I-65...BEFORE IT STARTS TO DIE OFF.

THE REMAINDER OF THE FORECAST STAYS THE SAME.

/61/

&&

.AVIATION...
00Z TAF DISCUSSION.

AREA OF SHOWERS AND THUNDERSTORMS NEAR THE AL/MS STATE LINE AT
2315Z STILL HAS A FAIRLY UNSTABLE AIRMASS AHEAD OF IT...WITH A
WELL CONSOLIDATED OUTFLOW BOUNDARY ALONG IT PROVIDING LIFT. THINK
THAT THE STORMS SHOULD CONTINUE TO ROLL EASTWARD THROUGH AT LEAST
0300Z...PRIMARILY AFFECTING THE NORTHERNMOST TAF LOCATIONS.
DOPPLER RADAR IMAGERY SHOWS GUSTY WINDS RIGHT ALONG AND JUST
BEHIND THE GUST FRONT/OUTFLOW. I'VE TAKEN MY BEST SHOT ON THE
TIMING AND STRENGTH OF THE EXPECTED WIND GUSTS FOR THIS AREA...
WITH THE GENERAL IDEA OF A WEAKENING TREND THROUGH ABOUT 0300Z
(AND FINALLY DYING OFF AFTER THAT).

AFTER THESE STORMS DO ULTIMATELY DIE OFF...DRIER AIR IS FORECAST
TO COME IN...SPREADING FROM WEST TO EAST LATE TONIGHT THROUGH THE
DAY TOMORROW.

/61/

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Jul 2, 5:12 PM CDT, 1 hour 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
512 PM CDT WED JUL 2 2014

ALZ011>015-017>050-032215-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
512 PM CDT WED JUL 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

ISOLATED STRONG TO SEVERE STORMS ARE POSSIBLE THROUGH 9 PM. THE
THREATS INCLUDE WIND GUSTS 40-60 MPH AND HAIL UP TO QUARTER SIZE.
THE STORMS SHOULD LOSE INTENSITY LATER THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NEEDED THROUGH 9 PM IN WEST CENTRAL ALABAMA.

In the hours before

Local storm report, Jul 2, 5:54 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
554 PM CDT WED JUL 02 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 PM     TSTM WND DMG     JEFFERSON               32.39N 87.90W
07/02/2014                   MARENGO            AL   EMERGENCY MNGR

            A FEW TREES WERE BLOWN DOWN IN AND AROUND JEFFERSON.

&&

LINHARES
Local storm report, Jul 2, 5:57 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
557 PM CDT WED JUL 02 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             CALVARY                 32.22N 87.79W
07/02/2014  E1.00 INCH       MARENGO            AL   PUBLIC

&&

AG
Special weather statement, Jul 2, 6:05 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
605 PM CDT WED JUL 2 2014

ALZ035-036-022345-
CHILTON AL-COOSA AL-
605 PM CDT WED JUL 2 2014

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN COOSA AND EASTERN CHILTON
COUNTIES UNTIL 645 PM CDT...

AT 605 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR LAY LAKE DAM...OR 10 MILES NORTH OF CLANTON...
MOVING SOUTH AT 30 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  CLANTON...
  LAY LAKE DAM...
  GAP OF THE MOUNTAIN...
  DOLLAR...
  HIGGINS FERRY PARK...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3273 8664 3303 8672 3305 8661 3302 8655
      3302 8652 3305 8652 3306 8652 3279 8637
TIME...MOT...LOC 2305Z 342DEG 27KT 3296 8658

75
Special weather statement, Jul 2, 6:15 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
615 PM CDT WED JUL 2 2014

ALZ031>033-039-040-030000-
DALLAS AL-GREENE AL-HALE AL-MARENGO AL-PERRY AL-
615 PM CDT WED JUL 2 2014

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PERRY...EASTERN
MARENGO...SOUTHERN HALE...SOUTHEASTERN GREENE AND WESTERN DALLAS
COUNTIES UNTIL 700 PM CDT...

AT 614 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORMS SCATTERED ACROSS THE ADVISORY AREA. ANY OF THESE
STORMS MAY BECOME STRONG.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  MARION...
  GREENSBORO...
  DEMOPOLIS...
  VAIDEN...
  NEWBERN...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3273 8783 3284 8752 3269 8726 3225 8732
      3226 8750 3222 8751 3209 8770 3252 8791
      3252 8784 3260 8790 3261 8788 3259 8786
      3261 8784 3263 8792 3261 8797 3271 8798
TIME...MOT...LOC 2314Z 180DEG 0KT 3250 8734

75
Special weather statement, Jul 2, 6:17 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
617 PM CDT WED JUL 2 2014

ALZ030-031-030000-
GREENE AL-SUMTER AL-
617 PM CDT WED JUL 2 2014

...SIGNIFICANT WEATHER ADVISORY FOR SUMTER AND GREENE COUNTIES UNTIL
700 PM CDT...

AT 618 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM PANOLA TO 15 MILES WEST OF
CUBA...AND MOVING EAST AT 15 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  CUBA...
  YORK...
  LIVINGSTON...
  EUTAW...
  PANOLA...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3299 8835 3300 8775 3290 8779 3288 8782
      3284 8782 3278 8784 3277 8787 3276 8785
      3246 8798 3242 8804 3238 8805 3236 8801
      3231 8804 3230 8842 3233 8843
TIME...MOT...LOC 2318Z 270DEG 11KT 3292 8832 3240 8862

75
Special weather statement, Jul 2, 6:30 PM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
630 PM CDT WED JUL 2 2014

ALZ011>013-022-031-030015-
FAYETTE AL-GREENE AL-LAMAR AL-MARION AL-PICKENS AL-
630 PM CDT WED JUL 2 2014

...SIGNIFICANT WEATHER ADVISORY FOR PICKENS...MARION...LAMAR...
NORTHEASTERN GREENE AND WESTERN FAYETTE COUNTIES UNTIL 715 PM CDT...

AT 627 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES WEST OF HACKLEBURG
TO 5 MILES NORTHWEST OF BENEVOLA...AND MOVING NORTHEAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  GORDO...
  FAYETTE...
  BLOOMING GROVE...
  KENNEDY...
  BENEVOLA...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3432 8818 3432 8777 3310 8785 3299 8834
TIME...MOT...LOC 2330Z 247DEG 14KT 3429 8795 3316 8802

75

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 4:55 PM CDTSpecial Weather StatementBMXSumter50 min
Jul 2, 5:24 PM CDTSevere Thunderstorm WarningBMXMarengo, Sumter51 min
Jul 2, 5:42 PM CDTSevere Thunderstorm WarningBMXLamar, Marion, Pickens48 min
Jul 2, 6:05 PM CDTSpecial Weather StatementBMXChilton40 min
Jul 2, 6:15 PM CDTSpecial Weather StatementBMXHale, Perry45 min
Jul 2, 6:17 PM CDTSpecial Weather StatementBMXGreene, Sumter43 min
Jul 2, 6:25 PM CDTSevere Thunderstorm WarningBMXGreene, Sumter44 min
Jul 2, 6:30 PM CDTSpecial Weather StatementBMXLamar, Marion, Pickens45 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.